Epidural steroid injection resulting in epidural hematoma in a patient despite strict adherence to anticoagulation guidelines: Case report

Risheng Xu, Mohamad Bydon, Ziya L. Gokaslan, Jean Paul Wolinsky, Timothy F. Witham, Ali Bydon*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

43 Scopus citations

Abstract

Epidural steroid injections are relatively safe procedures, although the risk of hemorrhagic complications in patients undergoing long-term anticoagulation therapy is higher. The American Society for Regional Anesthesia and Pain Medicine has specific guidelines for treatment of these patients when they undergo neuraxial anesthetic procedures. In this paper, the authors present a case in which the current American Society for Regional Anesthesia and Pain Medicine guidelines were strictly followed with respect to withholding and reintroducing warfarin and enoxaparin after an epidural steroid injection, but the patient nevertheless developed a spinal epidural hematoma requiring emergency surgical evacuation. The authors compare the case with the 8 other published cases of postinjection epidural hematomas in patients with coagulopathy, and the specific risk factors that may have contributed to the hemorrhagic complication in this patient is analyzed.

Original languageEnglish (US)
Pages (from-to)358-364
Number of pages7
JournalJournal of Neurosurgery: Spine
Volume11
Issue number3
DOIs
StatePublished - Sep 1 2009

Keywords

  • Anticoagulation
  • Epidural hematoma
  • Epidural steroid injection
  • Heparin
  • Low-molecular-weight heparin
  • Nonsteroidal antiinflammatory drug

ASJC Scopus subject areas

  • Surgery
  • Neurology
  • Clinical Neurology

Fingerprint Dive into the research topics of 'Epidural steroid injection resulting in epidural hematoma in a patient despite strict adherence to anticoagulation guidelines: Case report'. Together they form a unique fingerprint.

Cite this